Michigan, 2011Damaging Winds in Michigan, July 17 to 18, 2011
July 17 to 18, 2011 · NWS APX · 3 events in 3 counties and zones
A line of thunderstorms moved across Northern Lower Michigan, producing damaging winds in a few spots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across Northern Lower Michigan, producing damaging winds in a few spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 10:59 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 17, 10:59 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1159 PM EDT SUN JUL 17 2011
.SYNOPSIS.../ISSUED AT 352 PM/
FAIRLY STRONG HIGH PRESSURE FROM THE CAROLINAS TO THE GREAT LAKES...
WILL GRADUALLY LOSE ITS INFLUENCE ON NORTHERN MICHIGAN THROUGH
TONIGHT...AS A WEAKENING CANADIAN COLD FRONT SAGS SOUTH TOWARD THE
GREAT LAKES. THIS FRONT WILL MOVE THROUGH NORTHERN MICHIGAN LATE
TONIGHT INTO MONDAY...AND IS EXPECTED TO TRIGGER SOME MUCH NEEDED
THUNDERSTORMS. HIGH PRESSURE WILL THEN SETTLE OVER THE GREAT LAKES
TUESDAY. TEMPERATURES WILL FALL BACK INTO THE 80S MONDAY. BUT AS
THIS HIGH DROPS SOUTH OF THE REGION TUESDAY AND WEDNESDAY...THE
OPPRESSIVE HEAT AND HUMIDITY OVER THE PLAINS WILL ONCE AGAIN SURGE
INTO THE GREAT LAKES...AND LAST INTO NEXT WEEKEND.
ADAM
&&
.SHORT TERM.../ISSUED AT 1026 PM/...TONIGHT
UPDATED FORECAST HAS BEEN OUT FOR A WHILE. CONVECTION RAPIDLY
DEVELOPED ACROSS THE CENTRAL UPPER PENINSULA EARLIER THIS EVENING.
IN ADDITION...UPSTREAM CONVECTION ACROSS WISCONSIN CONTINUES TO
HOLD TOGETHER AS IT MOVES INTO NORTHERN LAKE MICHIGAN.
THEREFORE...UPDATED FORECASTS INCREASED POPS TO NUMEROUS ACROSS
ALL ZONES EXCEPT FOR SOUTHEAST ZONES WHERE CONVECTION MAY WEAKEN
SOME (WENT SCATTERED DOWN THERE). STILL SOME POTENTIAL FOR SEVERE
STORMS AS WIND FIELDS ARE DECENT (0-6 KM BULK SHEAR OF 30 TO 40
KNOTS). RADAR TEAM IS ON SITE TO ANALYZE LATEST STORM TRENDS.
SULLIVAN
&&
.LONG TERM.../ISSUED AT 352 PM/...MONDAY AND BEYOND
MON THROUGH WED...MAIN FORECAST CONCERN OBVIOUSLY ON BOTH TEMPS AND
CONVECTIVE CHANCES. OVERALL MEAN UPPER HEIGHT PATTERN OVER THE
NORTHERN GREAT LAKES STILL PROGGED TO FLATTEN JUST A TOUCH THROUGH
MIDWEEK AS INCOMING SHORTWAVE HELPS RE-AMPLIFY NORTHEAST CONUS WEAK
UPPER TROUGH. OBVIOUSLY WHAT HAPPENS TONIGHT WILL HAVE A BIG
INFLUENCE ON EVOLUTION OF CONVECTION THROUGH THE DAY ON MON...AND
THUS OVERALL CONFIDENCE NOTHING TO SHOUT ABOUT...AS ENTIRELY
POSSIBLE TONIGHT'S CONVECTION HOLDS WEST OF THE AREA. HOWEVER...CAN
FORESEE SOME AFTERNOON REDEVELOPMENT IN THE WAKE OF WHATEVER
CONVECTIVE ACTIVITY (OR LACK THEREOF) ROLLS THROUGH DURING THE
MORNING...MOST LIKELY ACROSS NORTHEAST LOWER WHERE MEAN BOUNDARY
LAYER STEERING FLOW FROM THE WEST WILL ENCOUNTER DEVELOPING LAKE
BREEZES AS LOW LEVEL GRADIENT GOES SLACK. COULD SEE A SECOND AREA OF
LOCALIZED CONVERGENCE ACROSS EASTERN UPPER VIA LAKE BREEZE
CONVERGENCE...WITH GUIDANCE TRENDS JUST A TOUCH SLOWER WITH
INTRODUCTION OF LOWER PWAT AIR MASS. PROVIDED WE CAN LOSE WHATEVER
CLOUD COVER IS AROUND FROM EARLY MORNING MCS ACTIVITY...SHOULD HAVE
LITTLE TROUBLE DESTABILIZING GIVEN LOW LEVEL DEW POINTS WELL INTO THE
LOWER (PERHAPS MIDDLE?) 70S AND TEMPS WARMING THROUGH THE
80S...RESULTING IN MLCAPE VALUES PUSHING 2-2.5K J/KG. DEEP SHEAR
ALSO PROGGED TO REMAIN DECENT IN THE 35-45 KNOT RANGE THANKS TO
STRONGER FLOW MAINLY ABOVE 600MB...SO DEFINITELY A LOW END SEVERE
THREAT...THOUGH SUSPECT BETTER THREAT WILL COME SOUTH OF THE AREA AS
REMNANTS OF MORNING MCS (OUTFLOW BOUNDARY?) REDEVELOP INTO VERY
UNSTABLE AIR MASS BUILDING INTO THE OHIO VALLEY.
MON NIGHT/TUE STILL LOOKING DRY AT THIS POINT AS BRIEF SHOT OF
COOLER (I USE THAT TERM SOMEWHAT LOOSELY) AND LOWER THETA-E AIR
BACKS INTO THE AREA WITH LOW LEVEL RIDGING BUILDING THROUGH
SOUTHEAST ONTARIO. DESPITE EXPECTED WIDESPREAD LAKE BREEZE
DEVELOPMENT...HAVE A DIFFICULT TIME FINDING MUCH IN THE WAY OF
AVAILABLE INSTABILITY GIVEN LOSS OF BETTER LOW LEVEL MOISTURE...AND
REMNANT CAPPING UP AROUND 750MB. HIGHS SHOULD ALSO LOSE A FEW
DEGREES THANKS TO WEAK MIXING...THOUGH WITH LITTLE WIND AROUND...IT
WILL FEEL QUITE HOT WITH A GOOD DEAL OF SUN EXPECTED. STILL WATCHING
SETUP OF RETURN FLOW INTO THE AREA TUE NIGHT INTO WED FOR POSSIBLE
CONVECTION...BUT JUST NOT MUCH TO HANG ONE'S HAT ON WITH PRIMARY
CONVECTION LIKELY TO SET UP NORTH OF LAKE SUPERIOR IN CLOSE
PROXIMITY TO STRONGER WAVE PROPAGATING THROUGH THE WESTERLIES. WILL
INTRODUCE A 20 POP FOR MAINLY WED AS POTENTIAL FOR CONVECTION IS NOT
ZERO...ESPECIALLY GIVEN RETURNING INSTABILITY WITH MLCAPE VALUES
PUSHING 3K J/KG...THOUGH LACKING A SIGNIFICANT TRIGGER.
LATER PERIODS (WED NIGHT THROUGH SUN)...CLASSIC (AND SOMEWHAT RARE)
NORTHERN MICHIGAN HEAT WAVE SET TO CONTINUE RIGHT ON THROUGH THE
PERIOD...WITH OVERALL UPPER PATTERN DOMINATED BY EXPANSIVE 593+ DM
CLOSED HEIGHT RIDGE CENTERED OVER MUCH OF THE MID MISS VALLEY/DEEP
SOUTH. STILL LOOKS LIKE POTENTIAL IS THERE FOR SOME FLATTENING OF
THE NORTHERN FRINGE OF THE RIDGE INTO LATE WEEK AS PACIFIC ENERGY
TOPS THE RIDGE AXIS...WITH GUIDANCE CONTINUING TO HINT THAT WEAK
FRONTAL BOUNDARY MAY SLIP SOUTH WITH TIME THROUGH THE CWA SOMETIME
THROUGH LATE WEEK/EARLY WEEKEND. THAT SAID...CONFIDENCE IN THIS
SCENARIO LESS THAN STELLAR...AS IS CONFIDENCE IN ANY SIGNIFICANT
PRECIP CHANCES. WILL CONTINUE TO CARRY A SMALL POP ACROSS MAINLY
EASTERN UPPER WED NIGHT/THU WITH PERSISTENT GFS ENSEMBLE MEAN/ECMWF
HINTS OF NORTHERN STREAM MCS DEVELOPMENT ALONG SAID BOUNDARY...
PERHAPS IMPACTING LOCALES NORTH OF THE STRAITS. OTHERWISE...JUST TOO
MUCH UNCERTAINTY TO THROW IN ANY ADDITIONAL PRECIP CHANCES THROUGH
SAT...ESPECIALLY WITH INCREASING HINTS THAT SIGNIFICANT HEAT MAY
TAKE ANOTHER BRIEF RESPITE INTO FRI WITH PASSAGE OF BACKDOOR FRONT
AS MEAN WEAK TROUGHING ACROSS EASTERN ONTARIO/QUEBEC AMPLIFIES.
TEMPS THROUGH THE PERIOD CLEARLY WELL ABOVE NORMAL...WITH THE WED
NIGHT/THU TIME FRAME LOOKING EXCEPTIONALLY HOT AS CORE OF THERMAL
RIDGING FOLDS INTO THE REGION. IN FACT...NOT ENTIRELY OUT OF THE
QUESTION LOWS WED NIGHT MAY HAVE A HARD TIME FALLING OUT OF THE
UPPER 70S IN MANY SPOTS...WITH HIGHS ON THU POTENTIALLY THROUGH THE
MID AND UPPER 90S (H85 TEMPS PEAK AROUND +24C). PENDING NO SURPRISES
WITH CLOUDS/PRECIP...SHOULD BE LOOKING AT SOLID HEAT ADVISORY
CRITERIA FOR AT LEAST A GOOD CHUNK OF THE AREA BY THE TIME THU ROLLS
AROUND.
LAWRENCE
&&
.MARINE.../ISSUED AT 352 PM/
RETURN FLOW AROUND HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL
KEEP SOUTHWEST WINDS GOING ACROSS THE NEARSHORE WATERS THROUGH MUCH
OF THE NIGHT...THOUGH WITH SPEEDS MAINLY BELOW 10 KNOTS. AN
APPROACHING WEAK FRONTAL BOUNDARY MAY PROVIDE THE FOCUS FOR A ROUND
OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO MONDAY...WITH THE
POTENTIAL FOR SOME VERY STRONG WINDS WITH ANY STORMS THAT DEVELOP.
THEREAFTER...IN THE WAKE OF THE FRONT...LIGHT WINDS WILL BE NOTED
MONDAY INTO TUESDAY WITH A WEAK PRESSURE GRADIENT IN PLACE...AND
AFTERNOON WINDS DOMINATED BY NEARSHORE LAKE BREEZE DEVELOPMENT. HEAT
AND HUMIDITY WILL ALSO BUILD RIGHT ON THROUGH THE COMING WEEK...WITH
THE NEXT CHANCE FOR ANY SHOWERS AND STORMS COMING ON WEDNESDAY.
LAWRENCE
&&
.AVIATION.../ISSUED AT 1155 PM/...VALID FOR 06Z TAFS
THUNDERSTORMS WILL ROLL THROUGH THE TAF SITES OVER THE NEXT FEW
HOURS. ADDITIONAL ACTIVITY WILL POSSIBLY DEVELOP MONDAY AFTERNOON.
MEANWHILE...BR/FOG LIKELY TO FORM OVERNIGHT AND AGAIN LATE MONDAY
EVENING IN THE MOIST/HUMID AIRMASS...DROPPING VSBYS INTO THE MVFR
OR EVEN IFR CATEGORY. EXPECT FAIRLY LIGHT WINDS TO CONTINUE
THROUGH THE PERIOD (EXPECT POSSIBLE GUSTY WINDS IN THUNDERSTORMS).
AJS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 17, 3:10 PM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 17 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
410 PM EDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN
TONIGHT...ESPECIALLY AFTER MIDNIGHT. SOME OF THESE STORMS MAY BECOME
SEVERE...PRIMARILY ACROSS NORTHWEST LOWER MICHIGAN. THE MAIN THREAT
WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT AND HUMID WEATHER WILL BE FOUND OVER THE ENTIRE REGION THROUGH
THE WORK WEEK...WITH HIGH HEAT INDEX VALUES EXPECTED.
CHANCES FOR THUNDERSTORMS WILL PERSIST INTO MONDAY AND MONDAY
EVENING ACROSS MUCH OF NORTHERN MICHIGAN. SOME OF THESE STORMS MAY
BECOME SEVERE ACROSS MAINLY NORTHEAST LOWER MICHIGAN...WITH THE MAIN
THREAT BEING DAMAGING WINDS.
ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS ALL OF
NORTHERN MICHIGAN WEDNESDAY...AND OVER EASTERN UPPER MICHIGAN
WEDNESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY.
LAWRENCE
In the hours before
Local storm report, Jul 17, 11:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1220 AM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM MARINE TSTM WIND 2 S NAUBINWAY 46.08N 85.45W
07/17/2011 M41.00 MPH LMZ341 MI C-MAN STATION
&&
JHThunderstorm Wind, Cheboygan
- When
- July 17, 11:20 PM EST
- Where
- Cheboygan County, 0.84 mi SE of Cheboygan
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 45.640, -84.470
Two trees and numerous power lines were downed. A garage was damaged by a fallen tree.
Thunderstorm Wind, Charlevoix
- When
- July 17, 11:25 PM EST
- Where
- Charlevoix County, 0.49 mi E of Birch Hills
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 45.320, -85.260
A couple of trees were downed. A pickup truck suffered minor damage from a fallen tree.
Thunderstorm Wind, Montmorency
- When
- July 18, 12:30 AM EST
- Where
- Montmorency County, Atlanta
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 45.000, -84.150
Scattered tree damage, including a few downed trees, occurred in the Atlanta area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335397, 335398, 335401.